Tuesday, January 18, 2011

Prep for Round 2

After last week's big snow (which even after a week and rain, we still have an ice covered driveway) the rest of the week remained pretty uneventful with going back to work.

Tim had a pretty big 3-day weekend starting with my sister coming into town and dinner with my family on Friday night at the Orient. He had a plane ticket leftover from a cancellation due to all of the happenings from last year and on Saturday Tim finally used it to head up to Chicago with Steven for the Chicago Bears play-off game. He's said that he had a great time with everyone and got back yesterday about an hour before his blood work and oncologist appointment.


We also have bad news that is also good news, we've begun to see some side effects from Tim's medications. One of the new medicines that Tim is on, called Vectibix, has caused him to develop a rash on his face, neck, chest, back, arms, scalp and even in his ears and his nose. It looks a lot like chicken pox coupled with a sunburn and comes and goes in its intensity. He has been in some pain with it (hence the absence of Tim's typical big bright smile in the above picture) but nothing that some Advil doesn't take care of. It causes some pretty severe dry skin so he has been started on a special regimen of cleansers, lotions, creams and antibiotics. The trick for him really is just staying ahead of the dryness so it doesn't get out of control.

The reason the rash has shown up is because Vectibix is in a new class of treatments (ready for your biology lesson of the day?) called EGFR (epidermal growth factor receptor) inhibitors. Unlike chemo they don't destroy both healthy & cancer cells but instead primarily will go after only the cancer cells. I've read a lot on the internet saying that you want to get a rash with these types of treatments as that means it is working as it should. Yesterday Lynn (Tim's nurse) & Heather (The Nurse Practitioner that works with Dr. Edenfield) both confirmed that having a rash is a very good thing. Apparently there is a strong correlation between getting the rash and getting a benefit from the treatment, it doesn't mean that he is being cured necessarily but it does mean that the medicine is getting where it is supposed to go and doing what it is supposed to. So its a double-edged sword that isn't a lot of fun for him to deal with but hopefully good things will come from it down the road! Besides, to me, he is still just as beautiful as always. :)
Post a Comment